Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 199, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Apr 24, 2003, 4:59 PM CDT for Kemper County, Noxubee County, Mississippi. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2003, 4:59 PM CDT (21:59 UTC)
- Expired
- Apr 24, 2003, 6:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Kemper County, MS, Noxubee County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 458 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 297 m²/s²
- 0-3 km storm-relative helicity
- 439 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.3
The text
As transmitted, in the capitals the NWS used until 2016.
858 WUUS54 KJAN 242159 SVRJAN MSC069-103-242300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 459 PM CDT THU APR 24 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KEMPER COUNTY IN EAST CENTRAL MISSISSIPPI NOXUBEE COUNTY IN EAST CENTRAL MISSISSIPPI * UNTIL 600 PM CDT * AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTHEAST OF MASHULAVILLE TO 7 MILES SOUTHWEST OF GHOLSON...OR FROM 18 MILES EAST OF LOUISVILLE TO 18 MILES NORTHEAST OF PHILADELPHIA...MOVING EAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL... BE NEAR GHOLSON AT 505 PM CDT BE NEAR BROOKSVILLE...DE KALB AT 520 PM CDT BE NEAR MACON AT 525 PM CDT BE NEAR SHUQUALAK AT 530 PM CDT BE NEAR SCOOBA AT 545 PM CDT BE NEAR PRAIRIE POINT AT 550 PM CDT DAMAGING WINDS...HEAVY RAIN AND HAIL ARE LIKELY. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY. LAT...LON 3323 8882 3277 8882 3268 8840 3327 8834 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 1:30 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Apr 24, 1:30 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 130 PM CDT THU APR 24 2003 UPDATED ZONES FOR NEW TORNADO WATCH IN SE AR. HAVE ALSO LOWERED TEMPERATURES IN SEVERAL ZONE GROUPS...PARTICULARLY NE MS WHERE COOLER MORE STABLE AIR SEEMS TO BE LOCKED IN. CLOSELY MONITORING DEVELOPING CLUSTER OF STRONG/SEVERE STORMS OVER NORTH CENTRAL LA FOR THREAT TO SE AR...NE LA AND NW MS ZONES FOR NEXT SEVERAL HOURS. PRELIMINARY NUMBERS... JAN 63 80 53 77 54 80 30 00 MEI 62 80 53 75 53 80 20 00 .JAN... AR...NONE. LA...FLASH FLOOD WATCH THROUGH TONIGHT LAZ015-016-023>026. MS...FLASH FLOOD WATCH THROUGH TONIGHT MSZ042>066-072>074. 08
Hazardous weather outlook, Apr 24, 3:09 PM CDT, 1 hour 50 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 309 PM CDT THU APR 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND FRIDAY... ...THUNDERSTORMS... THUNDERSTORMS WILL OCCUR OVER NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI THROUGH THE REMAINDER OF THIS AFTERNOON. THE BEST CHANCE FOR SEVERE STORMS THIS AFTERNOON WILL BE NORTH AND WEST OF A LINE FROM NATCHEZ...TO JACKSON...TO MERIDIAN. THESE STORMS WILL BE CAPABLE OF PRODUCING WINDS TO 60 MPH...FREQUENT LIGHTNING...LARGE HAIL...FLOODING DOWNPOURS...AND ISOLATED TORNADOES. ISOLATED SEVERE STORMS WILL BE POSSIBLE SOUTH OF THIS LINE THROUGH THE REMAINDER OF THIS AFTERNOON. THE MAIN RISK WITH THESE STORMS WILL BE LARGE HAIL AND HIGH WINDS. TONIGHT THE FOCUS OF THUNDERSTORM ACTIVITY WILL GRADUALLY SHIFT TO THE SOUTH AND EAST...BECOMING FOCUSED OVER EASTERN AND SOUTHERN MISSISSIPPI DURING THE EVENING. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL REMAIN A RISK HERE INTO THE EARLY MORNING HOURS. SHOWERS AND THUNDERSTORMS SHOULD BE MOVING OUT OF SOUTHEASTERN MISSISSIPPI BEFORE DAWN. ISOLATED SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY IN CENTRAL AND EASTERN MISSISSIPPI AS A COLD FRONT PUSHES EAST THROUGH THE AREA. FOLLOWING THE ACTIVITY ACROSS OUR AREA TONIGHT...ENOUGH MOISTURE AND INSTABILITY WILL BE LEFT IN AREAS EAST OF I-55 TOMORROW TO FUEL ADDITIONAL THUNDERSTORMS. ALTHOUGH ANY STORMS FORMING DURING THE DAY TOMORROW SHOULD NOT BE AS WIDESPREAD...A FEW STORMS COULD STILL CONTAIN GUSTY WINDS...FREQUENT LIGHTNING...AND LARGE HAIL. HEAVY RAIN WILL NOT BE AS MUCH OF A CONCERN WITH ANY ACTIVITY FORMING DURING THIS TIME PERIOD. DEEP GULF MOISTURE WILL BE FORCED INTO THE REGION BEHIND A WARM FRONT THAT WILL LIFT NORTHWARD ACROSS MUCH OF THE AREA TODAY. WEATHER DISTURBANCES IN UPPER LEVELS OF THE ATMOSPHERE WILL INTENSIFY THE LIFT NECESSARY FOR THUNDERSTORM DEVELOPMENT. UPPER JET FLOW WILL ALSO INTENSIFY THIS AFTERNOON AND EVENING TO PROMOTE ADDITIONAL SUPPORT FOR STRONG CONVECTION. THE COMBINATION OF MOIST AND UNSTABLE AIR AND STRONG FORCING FROM ACTIVE WEATHER FEATURES WILL RESULT IN THE LIKELIHOOD OF SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON...TONIGHT AND FRIDAY. ...FLOODING... PERIODS OF HEAVY RAINFALL CAN BE EXPECTED ACROSS NORTHEAST LOUISIANA... SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI THIS AFTERNOON. FLOODING RAINS WILL BE POSSIBLE OVER NORTHEAST LOUISIANA AND SECTIONS OF CENTRAL AND SOUTHERN MISSISSIPPI...GENERALLY SOUTH OF A LINE FROM DELHI LOUISIANA TO YAZOO CITY MISSISSIPPI TO DEKALB. OCCASIONALLY HEAVY RAIN IS ALSO POSSIBLE OVER SOUTHEAST ARKANSAS AND NORTH MISSISSIPPI...WHERE PONDING WATER MAY OCCUR ON ROADWAYS AND IN LOW LYING AREAS. HEAVY RAIN ASSOCIATED WITH THUNDERSTORMS WILL BECOME FOCUSED OVER EASTERN AND SOUTHERN MISSISSIPPI THIS EVENING WHILE ACTIVITY ELSEWHERE SHOULD BEGIN TO DECREASE. AT THIS TIME THE MAIN FLASH FLOODING RISK WILL TRANSFER TO THE EAST AND SOUTH OF LINE FROM COLUMBUS...TO JACKSON...TO NATCHEZ. ISOLATED THUNDERSTORMS ARE POSSIBLE AGAIN TOMORROW ACROSS CENTRAL AND EASTERN MISSISSIPPI AS A COLD FRONT PUSHES THROUGH...BUT AT THIS TIME ANY RAINFALL ASSOCIATED WITH THIS ACTIVITY SHOULD NOT BE HEAVY ENOUGH TO PRODUCE ADDITIONAL FLOODING. DEEP MOISTURE WILL MOVE INTO PLACE ACROSS NORTHEAST LOUISIANA... SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI IN THE WAKE OF A WARM FRONT THAT WILL STALL ACROSS NORTH AND EAST MISSISSIPPI TODAY. MOISTURE WILL BE MOST ABUNDANT SOUTH OF THE WARM FRONT THIS AFTERNOON AND EVENING. PERIODS OF HEAVY RAINFALL CAN BE EXPECTED FROM THE AFTERNOON THROUGH MIDNIGHT AS STRONG THUNDERSTORMS DEVELOP OVER THE REGION. THE POSSIBILITY OF THUNDERSTORMS MOVING ACROSS THE SAME AREAS FOR EXTENDED PERIODS WILL INCREASE THE POTENTIAL FOR FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL BE NEEDED TONIGHT AND FRIDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Apr 24, 4:25 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
425 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM 2 N CARTHAGE MS WIND DAMAGE
04/24/03 LEAKE A FEW TREES DOWN.
REPORTED BY LEAKE COUNTY
EMA.Local storm report, Apr 24, 4:27 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
427 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0417 PM OAK GROVE MS 0.75 INCH HAIL
04/24/03 LAMAR REPORTED BY LAMAR COUNTY
EMA.
0417 PM OAK GROVE MS WIND DAMAGE
04/24/03 LAMAR A FEW TREES DOWN.
REPORTED BY LAMAR COUNTY
EMA.Local storm report, Apr 24, 4:44 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
444 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0133 PM CROSSETT AR WIND DAMAGE
04/24/03 ASHLEY NUMEROUS TREES DOWN,
COUNTY WIDE. REPORTED BY
ASHLEY COUNTY EMA.Local storm report, Apr 24, 4:44 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIME
NATIONAL WEATHER SERVICE JACKSON MS
444 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM CROSSETT AR WIND DAMAGE
04/24/03 ASHLEY NUMEROUS TREES DOWN,
COUNTY WIDE. REPORTED BY
ASHLEY COUNTY EMA.Local storm report, Apr 24, 4:46 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
446 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0441 PM 1 N PHILADELPHIA MS 0.75 INCH HAIL
04/24/03 NESHOBA REPORTED BY NESHOBA
COUNTY EMA.Local storm report, Apr 24, 4:56 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
456 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM BASTROP LA 0.75 INCH HAIL
04/24/03 MOREHOUSE REPORTED BY MOREHOUSE
COUNTY SHERIFFS OFFICE.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 9:44 AM CDT | Severe Thunderstorm Warning | JAN | Adams | 41 min |
| Apr 24, 11:50 AM CDT | Severe Thunderstorm Warning | JAN | Hinds | 45 min |
| Apr 24, 1:12 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 43 min |
| Apr 24, 1:29 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis, Lawrence, Marion | 36 min |
| Apr 24, 1:56 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Rankin | 39 min |
| Apr 24, 2:29 PM CDT | Severe Thunderstorm Warning | JAN | Leake | 46 min |
| Apr 24, 2:44 PM CDT | Tornado Warning | JAN | Covington, Jones | 46 min |
| Apr 24, 2:45 PM CDT | Severe Thunderstorm Warning | JAN | Washington | 45 min |
| Apr 24, 2:53 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 42 min |
| Apr 24, 3:00 PM CDT | Flash Flood Warning | JAN | Leake, Madison | 3 hr |
| Apr 24, 3:02 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale, Newton | 43 min |
| Apr 24, 3:22 PM CDT | Severe Thunderstorm Warning | JAN | Kemper | 58 min |
| Apr 24, 3:29 PM CDT | Tornado Warning | JAN | Jasper, Jones | 41 min |
| Apr 24, 3:37 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis | 43 min |
| Apr 24, 3:38 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Madison | 42 min |
| Apr 24, 3:48 PM CDT | Tornado Warning | JAN | Leake | 62 min |
| Apr 24, 3:51 PM CDT | Severe Thunderstorm Warning | JAN | Attala | 29 min |
| Apr 24, 3:52 PM CDT | Severe Thunderstorm Warning | JAN | Marion | 28 min |
| Apr 24, 4:07 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 38 min |
| Apr 24, 4:14 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 41 min |
| Apr 24, 4:15 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Lamar | 45 min |
| Apr 24, 4:18 PM CDT | Flash Flood Warning | JAN | Kemper, Neshoba | 3 hr |
| Apr 24, 4:35 PM CDT | Tornado Warning | JAN | Forrest, Lamar | 45 min |
| Apr 24, 4:46 PM CDT | Severe Thunderstorm Warning | JAN | Winston | 44 min |
| Apr 24, 4:59 PM CDT | Tornado Warning | JAN | Issaquena, Sharkey | 41 min |
| Apr 24, 5:20 PM CDT | Tornado Warning | JAN | Forrest, Lamar | 45 min |
| Apr 24, 5:23 PM CDT | Severe Thunderstorm Warning | JAN | Scott | 47 min |
| Apr 24, 5:28 PM CDT | Tornado Warning | JAN | Kemper | 32 min |
| Apr 24, 5:36 PM CDT | Tornado Warning | JAN | Humphreys, Sharkey | 44 min |
| Apr 24, 5:54 PM CDT | Tornado Warning | JAN | Hinds, Madison | 41 min |
| Apr 24, 6:18 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Neshoba | 47 min |
| Apr 24, 6:30 PM CDT | Flash Flood Warning | JAN | Hinds, Kemper, Lauderdale, Leake, Madison, Neshoba and 5 more | 2 hr |
| Apr 24, 6:35 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba, Winston | 60 min |
| Apr 24, 6:46 PM CDT | Severe Thunderstorm Warning | JAN | Adams | 44 min |
| Apr 24, 6:46 PM CDT | Tornado Warning | JAN | Lowndes | 19 min |
| Apr 24, 6:51 PM CDT | Severe Thunderstorm Warning | JAN | Madison, Rankin | 44 min |
| Apr 24, 6:54 PM CDT | Tornado Warning | JAN | Winston | 31 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.